| Catalog Number |
625-0T-28D |
| Medical Device Problem Codes |
Break (1069); Degraded (1153); Fracture (1260)
| Health Effect - Clinical Codes |
Inflammation (1932); Injury (2348); Reaction (2414)
| Date of Event |
03/26/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
Event or Problem Description
A hospital representative reported the following event : "we received a declaration of material vigilance from the orthopaedic block of our institution, which had to intervene to change a trident ceramic insert in a patient who had been wearing a hip replacement for 13 years.It is an implant of reference (b)(4) and lot number u5570402 or 433475g ceramic insert broken inside the liner of the cotyle.Presence of metallosis".
Event or Problem Description
A hospital representative reported the following event : "we received a declaration of material vigilance from the orthopaedic block of our institution, which had to intervene to change a trident ceramic insert in a patient who had been wearing a hip replacement for 13 years.It is an implant of reference 625-0t-28d and lot number u5570402 or 433475g ceramic insert broken inside the liner of the cotyle.Presence of metalosis" update: 10 july 2019.As per medical review "cup malposition in excessive inclination of 66° has contributed to an overload condition in the arthroplasty bearing resulting in a ceramic liner fracture after 13 years requiring revision surgery.Also from medical review "the reported metallosis is secondary to contact of the ceramic femoral head with the metal of the cup shell after bearing fracture.".
Additional Manufacturer Narrative
An event regarding crack/fracture and metallosis (fretting) involving a ceramic liner was reported.The event of crack/fracture was confirmed by medical review and material analysis of the returned device.Metallosis was confirmed based on the medical review.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 14 october 2019.This inspection indicated: the trident insert was returned fractured; approximately 10% of the ceramic insert was returned.The fracture surfaces were obscured by post-fracture chipping , no additional analysis was performed on the insert.Material evaluation was completed and indicated the following comments: the returned ceramic insert had fractured.Damage was observed on the insert fragments, sleeve and head consistent with articulating against each other after the insert fractured.A continuous metal transfer ring was not observed at the proximal end of the head taper.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: cup malposition in excessive inclination of 66°has contributed to an overload condition in the arthroplasty bearing resulting in a ceramic liner fracture after 13-years requiring revision surgery[.] the reported metallosis is secondary to contact of the ceramic femoral head with the metal of the cup shell after bearing fracture.It would also be possible that the fractured cerclage cable has released some metal although it does not appear that this has contributed to the current type of failure.Product history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusion: visual inspection was performed as part of the material analysis report (mar), dated 14 october 2019.This inspection indicated: the trident insert was returned fractured; approximately 10% of the ceramic insert was returned.The fracture surfaces were obscured by post-fracture chipping , no additional analysis was performed on the insert.Material evaluation was completed and indicated the following comments: the returned ceramic insert had fractured.Damage was observed on the insert fragments, sleeve and head consistent with articulating against each other after the insert fractured.A continuous metal transfer ring was not observed at the proximal end of the head taper.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.The medical review indicates cup malposition in excessive inclination of 66°has contributed to an overload condition in the arthroplasty bearing resulting in a ceramic liner fracture after 13-years requiring revision surgery.The reported metallosis is secondary to contact of the ceramic femoral head with the metal of the cup shell after bearing fracture.It would also be possible that the fractured cerclage cable has released some metal although it does not appear that this has contributed to the current type of failure.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.